Subscribe to RSS
An N-of-1 Study of Homeopathic Treatment of Fatigue in Patients Receiving Chemotherapy
05 February 2018 (online)
Background: Chemotherapy-related fatigue has been described as a subjective feeling of physical, emotional, and/or cognitive tiredness. Homeopathic treatments have the potential to relieve chemotherapy-related fatigue and are easy to deliver and demonstrate strong compliance. The N-of-1 trial design is a scientifically rigorous method of studying particular reversible clinical conditions such as chemotherapy-related side effects.
Objectives: To determine whether conducting an N-of-1 trial of individualized homeopathic treatment of chemotherapy side effects is feasible.
Methods: Recruitment took place at the Ottawa Integrative Cancer Clinic (OICC). Potential participants were assessed for eligibility and if eligible asked whether they would be interested in participating. Within 5 days of a chemotherapy treatment, the participant was given individualized homeopathic treatment for 14 days. As per the N-of-1 design, placebo or verum was given in randomly assigned blocks of two. Recruitment rates were monitored and changes in fatigue were measured using the Multi-dimensional Fatigue Inventory (MFI) and the EORTC-QLQ-C30.
Results: Sixty-eight people were assessed between February 2014 and February 2015. Four patients were eligible for the study and one consented to participate. The one participant was enrolled in the study, followed through six cycles of chemotherapy, and completed all treatment and outcome measures. The fatigue outcome scores were inconclusive due to statistically significant differences in the baseline scores.
Conclusion: While recruitment was challenging, the N-of-1 study design is feasible in this population. No conclusions on the efficacy of homeopathy can be made in this context. Study design amendments should be explored to lessen the chances of having significant baseline score differences.
Keywords: Homeopathy, chemotherapy side effects, N-of-1 trial, fatigue
No conflict of interest has been declared by the author(s).